MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G
Model Number 490103-16
Medical Device Problem Codes Patient Device Interaction Problem (4001); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Stroke/CVA (1770)
Date of Event 04/26/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an ion endoluminal lung biopsy procedure, the biopsy needle dragged and was difficult to draw back into the sheath after the 3rd pass; it had limited passes before it became unusable.It was a routine procedure, but-post procedure the patient experienced a stroke with manifestations of left-sided weakness and decreased responsiveness.The physician reported there was no way to know if a stroke would have occurred with another diagnostic modality since there was no other modality appropriate for diagnosis and that the stroke was likely caused by preexisting vascular disease and transient hypotension.The procedure was not overly long at roughly one hour for bilateral biopsies, and there was minimal associated bleeding.The patient remains ill and hospitalized relating to the stroke and its complications.The physician did not think the stroke was specifically related to the ion procedure.Per the physician, there was no device malfunction; only the one biopsy needle)that had limited passes before it became unusable.
 
Additional Manufacturer Narrative
The physician reported that the stroke was likely caused by pre-existing vascular disease and transient hypotension.The biopsy needle was returned for failure analysis.Upon visual inspection of the biopsy needle, there was no damage observed on the needle.The biopsy needle was placed and docked into a catheter using an in-house ion system.The sheath tip was placed out of the catheter 5-10mm and was locked in place by tightening the thumb screw.The biopsy needle was bent at a 15mm radius with the needle out of the sheath by 3 cm.The biopsy needle was able to extend and retract with no friction or issues.There were no issues when removing and placing the stylus into the biopsy needle.Some sheath tip movement was observed when testing biopsy needle jabbing multiple times.Upon visual inspection there was no external sheath damage found.The sheath length was measured to be within specification.Sheath movement is most likely due to friction between the needle sheath and the needle shaft.The root cause of sheath tip movement is not determinable.Issues related to instrument errors or complications using the instrument reported by the user with no underlying product issue may be related to customer-induced problems or recognition issues.A review of the event performed by an intuitive surgical medical safety officer (mso) concluded that post-procedure the patient was diagnosed with a stroke on work up of left sided weakness and an altered sensorium.The patient had pre-existing vascular disease and transient hypotension was noted which were likely contributing factors.The patient currently remains hospitalized.Based on the available data the adverse event was possibly procedure related.There is no compelling data to suggest the event was due to the ion system, instruments or accessories.Bronchoscopy and biopsy is a minimally invasive procedure with a low complication rate and rarely associated fatal complications.In a multicenter prospective study of 20,986 bronchoscopies the total number of any complications was reported to be 227 (1.08%) with 5 (0.02%) transient ischemic attacks and 4 (0.02%) total deaths but no strokes.Another multicenter study reported 13 (2.2%) complications with no strokes and no deaths associated with 581 cases.A recent prospective multicenter international study of 1,215 bronchoscopies reported 1 associated death (0.08%) and no strokes.Another prospective series of 415 ion procedures reported 1 cva (0.2%).There was no allegation of a malfunction of the ion system, instrument or accessories associated with the reported complication.The risk of stroke associated with general anesthesia has been reported to vary from 0.1-1.9% in non-cardiac, non-neurologic, and non-major surgery and as high as 10% in the setting of brain or high-risk cardiovascular surgery.Facciolongo n, patelli m, gasparini s, et al.Incidence of complications in bronchoscopy.Multicentre prospective study of 20,986 bronchoscopies.Monaldi archives for chest disease.2009;71(1).Ost de, ernst a, lei x, et al.Diagnostic yield and complications of bronchoscopy for peripheral lung lesions.Results of the aquire registry.Am j respir crit care med.2016;193(1):68-77.Folch ee, pritchett ma, nead ma, et al.Electromagnetic navigation bronchoscopy for peripheral pulmonary lesions: one-year results of the prospective, multicenter navigate study.Journal of thoracic oncology.2019.Brownlee ar, watson jjj, akhmerov a, et al.Robotic navigational bronchoscopy in a thoracic surgical practice: leveraging technology in the management of pulmonary nodules.Jtcvs.2023.Bateman bt, schumacher hc, wang s, shaefi s, berman mf.Perioperative acute ischemic stroke in noncardiac and nonvascular surgery: incidence, risk factors, and outcomes.Anesthesiology.2009.Selim m.Perioperative stroke.New england journal of medicine.2007.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Corrected information can be found in the following fields: d6 and h3.
 
Additional Manufacturer Narrative
Advanced failure analysis was performed regarding the sheath tip movement that was observed during the initial testing with jabbing of the biopsy needle.The biopsy needle was tested using a fixture designed to simulate the tortuosity of a catheter shaft when navigated to a difficult to reach lesion in the upper lobe with a curve in the middle of the shaft and a tight tip bend radius.After navigation through the fixture, the needle was extended and retracted several times.No friction was observed indicating the sheath tip movement noted during the primary failure analysis is not likely to be due to friction as no friction was felt upon needle jabbing with either test methods.The biopsy needle was then installed on an in-house system and the sheath was extended past the tip of the in-house catheter.Sheath tip movement was observed due to play between the connector key and catheter tool channel.The cause of the sheath tip movement, and the reported needle drag and difficult to draw the biopsy needle back into the sheath is not determinable.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
The following additional information was obtained regarding the reported event: one target nodule was 2.6 cm in size and located in the right lower lobe (rll), superior segment.The other target nodule was 1.7 cm in size and located in the left upper lobe (lul), apicoposterior segment.No endobronchial ultrasound (ebus) was performed.A flexision 21 g needle was used for the biopsy.Both target nodules had the presence of a neoplasm (malignant).The patient was admitted for a post-procedure stroke, status epilepticus.The patient eventually recovered and was discharged to a rehabilitation facility.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 21G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key19316273
Report Number2955842-2024-14589
Device Sequence Number6358525
Product Code EOQ
UDI-Device Identifier00886874115961
UDI-Public(01)00886874115961(17)250531(10)S10230525
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number490103-16
Device Catalogue NumberN/A
Device Lot NumberS10230525
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/29/2024
Supplement Date Received by Manufacturer05/15/2024
05/08/2024
06/14/2024
Initial Report FDA Received Date05/14/2024
Supplement Report FDA Received Date05/21/2024
06/08/2024
07/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Outcome Attributed to Adverse Event Hospitalization; Life Threatening;
Patient Age79 YR
Patient SexFemale
Patient Weight79 KG
Patient EthnicityNon Hispanic
Patient RaceWhite